Alert archive / Montana / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Billings, MT

July 5, 2004Yellowstone County, Montana

NWS Billings, MT issued this flash flood warning at Jul 5, 2004, 12:19 AM MDT for Yellowstone County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 12:19 AM MDT (06:19 UTC)
Expired
Jul 5, 2004, 6:15 AM MDT
In force
6 hr
Issued by
NWS Billings, MT
Area
Counties, with a storm outline in the text

County Yellowstone County, MT

The radar

The Billings radar (KBLX), 15 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 6.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBYZ 050629
FFWBYZ
MTC111-051215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
1219 AM MDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YELLOWSTONE COUNTY IN SOUTH CENTRAL MONTANA
  THIS INCLUDES THE CITY OF BILLINGS

* UNTIL 615 AM MDT

* AT 1215 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH    
  FLOODING FROM THUNDERSTORMS OVER THE CITY OF BILLINGS.             
  THUNDERSTORMS HAVE DUMPED BETWEEN .75 INCHES TO AN INCH OF RAIN IN 
  THE LAST FEW HOURS CAUSING FLOODING OF NUMEROUS STREETS IN         
  DOWNTOWN BILLINGS. SEVERAL STREETS WERE CLOSED DUE TO FLOODING. 


ADDITIONAL RAINFALL AMOUNTS OF A HALF INCH TO AN INCH OF RAIN WILL 
BE POSSIBLE IN THE WARNED AREA IN THE NEXT TWO HOURS WHICH WILL 
EXACERBATE THE FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4591 10860 4574 10870 4556 10841 4570 10817
      4590 10817

$$

ARTHUR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 8:36 PM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jul 4, 8:36 PM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
836 PM MDT SUN JUL 4 2004

.SHORT TERM...VALID FOR MON AND TUE...

NO UPDATES TO FORECAST. SHOWERS AND THUNDERSTORMS STILL SCATTERED ACROSS
THE FORECAST AREA. TROUGH DIGGING INTO THE WEST BRINGING COLDER AIR
ALOFT AND INCREASED INSTABILITY. HOWEVER SETTING SUN WILL HELP OFFSET
THIS A LITTLE...BUT ENOUGH INSTABILITY WILL REMAIN TO KEEP HIGHS POPS
OVERNIGHT AS TROUGH PUSHES THROUGH. RAIN HAS BEEN HEAVY IN AREAS OF
THUNDERSTORMS. NWS BILLINGS PICKED UP .55 INCHES OF RAIN IN 20
MINUTES...WITH SOME AREAS IN THE EAST PICKING UP ALMOST 2 INCHES IN A
HALF HOUR OR LESS EARLIER THIS AFTERNOON. HEAVY RAIN SHOULD BE LESS OF A
THREAT OVERNIGHT...WITH SEVERE WEATHER CHANCES DECREASING. SCARLETT

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

PREVIOUS EXTENDED FORECAST PACKAGE REMAINS ON TRACK WITH ONLY MINOR
CHANGES THROUGH THE PERIOD...MAINLY TO TEMPERATURES...WINDS...AND THE
CHANCE OF PRECIPITATION. THE MEDIUM RANGE MODELS ARE GENERALLY IN GOOD
AGREEMENT EARLY WEDNESDAY WITH AN UPPER RIDGE AXIS OVER EASTERN MONTANA
AND AN UPPER TROUGH SWINGING ON-SHORE IN WESTERN CANADA. THE UKMET MODEL
IS THE FARTHEST NORTH WITH THE UPPER TROUGH EARLY WEDNESDAY...WITH THE
OTHER MODELS SLIGHTLY FARTHER SOUTH. THE 12Z GFS MODEL HAS THE UPPER
LOW ABOUT 300 MILES NORTHWEST OF THE 00Z GFS MODEL RUN FROM LAST
EVENING. THIS IS EVEN FARTHER NORTH THAN THE 12Z EUROPEAN MODEL RUN FROM
THIS MORNING. GIVEN THIS UNCERTAINTY...WILL LEAVE THE CHANCE OF
PRECIPITATION AS IT IS THROUGH THURSDAY NIGHT. THE UPPER LOW LIFTS
NORTHEAST FRIDAY...BUT A FEW SHORTWAVE DISTURBANCES WILL MOVE THROUGH
DURING THE BRIEF PERIOD OF SOUTHWEST FLOW AND WILL LEAVE IN THE SLIGHT
CHANCE FOR THUNDERSTORMS ACROSS THE CENTRAL AND EASTERN ZONES THROUGH
EARLY SATURDAY. THE EUROPEAN AND 00Z GFS MODEL SOLUTIONS THEN DIVERGE
SATURDAY WITH THE EUROPEAN CONTINUING SOUTHWEST FLOW OVER THE AREA. THE
00Z GFS BUILDS ANOTHER UPPER RIDGE OVER THE AREA WITH WARMING
TEMPERATURES EAST OF A SURFACE LOW OVER THE GREAT BASIN. HAVE INCREASED
TEMPERATURES SLIGHTLY SATURDAY THROUGH SUNDAY NIGHT TO ACCOUNT FOR THIS
PREFERRED SOLUTION. SHOWERS AND THUNDERSTORMS MAY NEED TO BE ADDED TO
THE WEEKEND FORECAST WITH THIS INCREASED WARMING AND RESULTING
INSTABILITY...BUT WITH THE EXTENDED GFS SHOWING LIMITED MOISTURE OVER
THE AREA WILL CONTINUE TO KEEP THIS PERIOD DRY. CARPENTER

&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 053/067 049/079 056/081 054/072 057/077 056/082 057/087
    66/W    00/B    02/T    22/T    22/T    10/B    00/U
LVM 046/066 045/079 048/079 046/071 049/074 049/079 050/084
    66/W    00/B    02/T    22/T    21/T    00/B    00/B
HDN 053/066 050/078 056/083 056/074 055/079 055/084 056/089
    66/W    20/B    02/T    23/T    22/T    20/B    00/B
MLS 051/062 048/077 055/077 055/073 054/076 057/085 059/090
    66/W    20/B    03/T    33/T    22/T    20/B    00/B
4BQ 051/062 047/079 054/077 056/076 055/079 055/082 056/085
    66/W    20/B    03/T    33/T    32/T    20/B    00/U
BHK 051/060 045/075 051/077 054/075 053/075 053/081 056/086
    66/W    30/B    03/T    33/T    22/T    20/B    00/B
SHR 053/063 046/079 054/081 054/079 049/077 051/082 052/087
    66/W    20/B    03/T    33/T    22/T    22/T    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jul 4, 4:04 AM MDT, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
404 AM MDT SUN JUL 4 2004

MTZ028>042-056>058-WYZ098-099-051003-
CARTER-CUSTER-EASTERN CARBON-FALLON-GOLDEN VALLEY-MUSSELSHELL-
NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN-NORTHERN ROSEBUD-PARK-
POWDER RIVER-SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-SOUTHERN ROSEBUD-
STILLWATER-SWEET GRASS-TREASURE-WESTERN CARBON-WHEATLAND-YELLOWSTONE-
INCLUDING THE CITIES OF...BAKER...BIG TIMBER...BILLINGS...BROADUS...
COLSTRIP...COLUMBUS...EKALAKA...FORSYTH...HARDIN...HARLOWTON...
HYSHAM...LIVINGSTON...MILES CITY...RED LODGE...ROUNDUP AND SHERIDAN
404 AM MDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...

AN UNUSUALLY STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE AREA
TODAY. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND
INTENSITY THROUGH THIS AFTERNOON. SEVERE THUNDERSTORMS ARE
POSSIBLE...MAINLY EAST OF A SHERIDAN TO MILES CITY LINE...WITH LARGE
HAIL THE MAIN THREAT ALONG WITH HEAVY RAINFALL.

.DAY TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:37 PM MDTSevere Thunderstorm WarningBYZYellowstone53 min
Jul 4, 7:11 PM MDTSevere Thunderstorm WarningBYZBig Horn64 min

Nearby

Flash Flood Warnings in Montana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.